Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 8, NWS Topeka, KS

March 15, 201810 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 15, 2018, 4:01 PM CDT for 10 counties in Kansas. It took effect at Mar 16, 2018, 10:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2018, 4:01 PM CDT (21:01 UTC)
In effect from
Mar 16, 2018, 10:00 AM CDT
Expired
Mar 16, 2018, 8:00 PM CDT
In force
10 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Dickinson County, KS, Franklin County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 36 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 363 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2505 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
363 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

222 
WWUS83 KTOP 152101
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
401 PM CDT Thu Mar 15 2018

KSZ034>038-054>056-058-059-161700-
/O.NEW.KTOP.FW.W.0008.180316T1500Z-180317T0100Z/
/O.CON.KTOP.FW.W.0007.000000T0000Z-180316T0100Z/
Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Franklin-
Coffey-Anderson-
401 PM CDT Thu Mar 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR FIRE 
WEATHER ZONES 034, 035, 036, 037, 038, 054, 055, 056, 058, AND 
059...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT FRIDAY
FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR FIRE 
WEATHER ZONES 034, 035, 036, 037, 038, 054, 055, 056, 058, AND 
059...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from 10 AM to 8 PM CDT Friday. A Red
Flag Warning remains in effect until 8 PM CDT this evening.

* AFFECTED AREA...Fire weather zones 020, 021, 022, 034, 035, 
  036, 037, 038, and 054. 

* WIND...Wind gusts of 20 to 30 mph are expected to occur this
  afternoon and again late Friday morning into Friday afternoon.

* HUMIDITY...Will remain in the 20 to 25 percent range across the
  area this afternoon, and will fall into the 20 to 25 percent 
  range across the area Friday afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ020>024-026-039-040-160100-
/O.CON.KTOP.FW.W.0007.000000T0000Z-180316T0100Z/
Cloud-Clay-Riley-Pottawatomie-Jackson-Jefferson-Shawnee-Douglas-
401 PM CDT Thu Mar 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR FIRE 
WEATHER ZONES 020, 021, 022, 023, 024, 026, 039, AND 040...

* AFFECTED AREA...Fire weather zones 020, 021, 022, 034, 035, 
  036, 037, 038, and 054. 

* WIND...Wind gusts of 20 to 30 mph are expected to occur this 
  afternoon.

* HUMIDITY...Will remain in the 20 to 25 percent range across the
  area this afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Cohen
5 follow-up statements
017 
WWUS83 KTOP 160102
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
802 PM CDT Thu Mar 15 2018

KSZ034>038-054>056-058-059-160915-
/O.EXP.KTOP.FW.W.0007.000000T0000Z-180316T0100Z/
/O.CON.KTOP.FW.W.0008.180316T1500Z-180317T0100Z/
Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Franklin-
Coffey-Anderson-
802 PM CDT Thu Mar 15 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM CDT
FRIDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR 
FIRE WEATHER ZONES 034, 035, 036, 037, 038, 054, 055, 056, 058, 
AND 059... 

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS 
EVENING FOR LOW RELATIVE HUMIDITY, GUSTY WINDS AND DRY FUELS FOR 
FIRE WEATHER ZONES 034, 035, 036, 037, 038, 054, 055, 056, 058, 
AND 059...



* AFFECTED AREA...Fire weather zones 020, 021, 022, 034, 035, 
  036, 037, 038, and 054. 

* WIND...Wind gusts of 20 to 30 mph are expected Friday morning
  through Friday afternoon.

* HUMIDITY...will fall into the 20 to 25 percent range across the
  area Friday afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ020>024-026-039-040-160215-
/O.EXP.KTOP.FW.W.0007.000000T0000Z-180316T0100Z/
Cloud-Clay-Riley-Pottawatomie-Jackson-Jefferson-Shawnee-Douglas-
802 PM CDT Thu Mar 15 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR GUSTY
WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES
020, 021, 022, 023, 024, 026, 039, AND 040...

The relative humidity will continue to rise through the night.
Winds will occasionally be gusty Tonight from the southeast. 
There remains a very high fire danger Tonight due to gusty winds 
and dry fuels.

$$
952 
WWUS83 KTOP 160907 AAA
RFWTOP

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Topeka KS
407 AM CDT Fri Mar 16 2018

KSZ034>038-054>056-058-059-162100-
/O.CON.KTOP.FW.W.0008.180316T1500Z-180317T0100Z/
Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Franklin-
Coffey-Anderson-
407 AM CDT Fri Mar 16 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM CDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND
DRY FUELS FOR FIRE WEATHER ZONES 034, 035, 036, 037, 038, 054,
055, 056, 058, AND 059...

* AFFECTED AREA...Fire weather zones 020, 021, 022, 034, 035, 
  036, 037, 038, and 054. 

* WIND...Wind gusts of 25 to 35 mph are expected Friday morning
  through Friday afternoon. Winds will shift from southeast this
  morning to the southwest this afternoon. Winds will also become
  northwest after 7pm tonight. 

* HUMIDITY...will fall into the 20 to 25 percent range across 
  thearea Friday afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
375 
WWUS83 KTOP 161246
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
746 AM CDT Fri Mar 16 2018

KSZ034>038-054>056-058-059-170100-
/O.CON.KTOP.FW.W.0008.180316T1500Z-180317T0100Z/
Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Franklin-
Coffey-Anderson-
746 AM CDT Fri Mar 16 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE
WEATHER ZONES 034, 035, 036, 037, 038, 054, 055, 056, 058, AND
059...

* AFFECTED AREA...Fire weather zones 020, 021, 022, 034, 035, 
  036, 037, 038, and 054. 

* WIND...Wind gusts of 25 to 35 mph are expected this morning
  through this afternoon. Winds will shift from southeast this 
  morning to the southwest this afternoon. Winds will also become 
  northwest after 7pm tonight.

* HUMIDITY...Relative humidity values will fall into the 20 to 25
  percent range across the area this afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
066 
WWUS83 KTOP 161346
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
846 AM CDT Fri Mar 16 2018

KSZ034>038-054>056-058-059-170100-
/O.CON.KTOP.FW.W.0008.180316T1500Z-180317T0100Z/
Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Franklin-
Coffey-Anderson-
846 AM CDT Fri Mar 16 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE 
WEATHER ZONES 034, 035, 036, 037, 038, 054, 055, 056, 058, AND 
059...

* AFFECTED AREA...Fire weather zones 034, 035, 036, 037, 038, 
  054, 055, 056, 058, and 059. 

* WIND...Wind gusts of 25 to 35 mph are expected this morning 
  through this afternoon. Winds will shift from southeast this 
  morning to the southwest this afternoon. Winds will also 
  become northwest after 7pm tonight.

* HUMIDITY...Relative humidity values will fall into the 20 to
  25 percent range across the area this afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
261 
WWUS83 KTOP 170048
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
748 PM CDT Fri Mar 16 2018

KSZ034>038-054>056-058-059-170200-
/O.EXP.KTOP.FW.W.0008.000000T0000Z-180317T0100Z/
Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Franklin-
Coffey-Anderson-
748 PM CDT Fri Mar 16 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR GUSTY
WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER 
ZONES 034, 035, 036, 037, 038, 054, 055, 056, 058, AND 059...

Wind speeds will steadily weaken as southwest to west winds 
become northwest by midnight. Humidity levels will slowly rise as 
well.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 15, 3:55 PM CDT, 6 minutes earlier.

Area forecast discussion, Mar 15, 3:55 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
355 PM CDT Thu Mar 15 2018

.SHORT TERM...(This evening through Friday)
Issued at 309 PM CDT Thu Mar 15 2018

Red Flag Warnings are in effect through early this evening and
again tomorrow (Friday) as addressed in the Fire Weather section
below.

Strong surface cyclogenesis continues over the central High
Plains. The interaction of the broader, strengthening cyclonic
flow within an eastward/southeastward-arching baroclinic zone is
inducing a zone of frontogenesis over the far northern forecast
area -- toward the Nebraska border. This zone serves as the
northern bound for the deepest boundary layer within which gusty
winds and low relative humidity are creating extreme fire danger.

While the boundary layer undergoes slight decoupling tonight and
surface winds correspondingly back, an influx of poorly modified
Gulf moisture will occur -- aided by a nocturnally strengthening
low-level jet within the cyclone's warm sector. While more
appreciable boundary-layer moistening is presently confined to
central Texas vicinity and points southward, the substantial
poleward low-level mass flux above the surface should foster
elevated moisture transport into the region. This moisture will
eventually be manifest at the surface via shear-driven and then
diurnally enhanced mixing late tonight into Friday within a narrow
corridor arching eastward/southeastward from a surface cyclone
migrating eastward across northern Kansas. Larger-scale downslope
flow within the southern semicircle of the cyclone will encourage
the eastward and eventual northeastward spread of the diurnally-
enhanced deep boundary layer into portions of northeast Kansas
Friday afternoon. Sufficiently strong low/mid-level flow
overlapping with the boundary layer will result in extreme fire
danger across Friday's Red Flag Warning area.

As the periphery of steep low-level lapse rates intersects the
corridor of modest return moisture, sufficient buoyancy will exist
for some potential for diurnal storm development, especially as
height falls preceding a migratory mid/upper-level low overspread
the buoyancy. Despite marginal buoyancy, sufficient deep shear
and low-level hodograph curvature may conditional foster
sustained, organized, rotating convection. However, present
indications are that storm motions may quickly displace convection
toward the cool/stable side of the return-moisture corridor upon
development, restricting the residence time of its ingestion of
surface-based effective inflow. As a result, the risk for strong
to perhaps severe storms is non-zero, but is highly conditional,
and will be confined to areas generally north of the Red Flag
Warning area.

.LONG TERM...(Friday night through Thursday)
Issued at 309 PM CDT Thu Mar 15 2018

An influx of continental air behind the departing cyclone will
result in little in the way of impactful weather through much of
the weekend. A surface cyclone accompanying a midlevel speed
maximum is forecast to move across parts of Oklahoma and Kansas
late Sunday into Monday. Surface-based buoyancy associated with
Gulf moisture return should remain south of the region, though
showers and perhaps a few thunderstorms may affect the area.
Strong storms are not expected. An influx of cooler air behind
the latter cyclone may support some potential for light snow
Monday night into Tuesday as another disturbance crosses the
region, before drier conditions become established later in the
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1240 PM CDT Thu Mar 15 2018

VFR conditions are expected through this afternoon and into
tonight. A stratus deck will become established by later tonight,
though ceilings should remain in the VFR category through much of
the overnight hours. However, by early Friday morning, ceilings
are expected to lower to the MVFR category across the TAF sites
with scattered showers and isolated thunderstorms developing and
persisting into the day. Confidence in thunderstorms affecting any
given TAF site is too limited for inclusion in the TAFs at this
time. Gusty southerly winds are expected into this evening, before
diminishing in speed and gradually shifting to the east-
southeast through Friday morning. During the day on Friday, east-
southeast winds are expected to become gusty once again, and will
gradually shift to more southerly during the day. Also, marginal
low-level wind shear conditions will be possible tonight.

&&

.FIRE WEATHER...
Issued at 309 PM CDT Thu Mar 15 2018

A Red Flag Warning remains in effect until 8 PM this evening along and
south of a line from Concordia to Holton, and a Red Flag Warning
will be in effect from 10 AM to 8 PM Friday along and south of a
line from Minneapolis to Ottawa. In both cases, strong winds will
combine with relative humidity around 20-25 percent across the Red
Flag Warning areas. These factors combined with the presence of
very dry fuels warrant the Red Flag Warnings. Of note, a wind
shift from the south to west and then northwest is expected from
Friday afternoon to Friday evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT this evening for KSZ020>024-026-
034>040-054>056-058-059.

Red Flag Warning from 10 AM to 8 PM CDT Friday for KSZ034>038-
054>056-058-059.

&&

SHORT TERM...Cohen
LONG TERM...Cohen
AVIATION...Cohen
FIRE WEATHER...Cohen
Hazardous weather outlook, Mar 15, 3:59 PM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
359 PM CDT Thu Mar 15 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-162100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
359 PM CDT Thu Mar 15 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A Red Flag Warning remains in effect until 8 PM this evening along
and south of a line from Concordia to Holton, where extreme fire
danger is expected.. A chance for thunderstorms will exist across
much of the region tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Red Flag Warning will be in effect from 10 AM to 8 PM Friday
along and south of a line from Minneapolis to Ottawa, where
extreme fire danger is expected. North of this line, there will be
a small chance for a few strong thunderstorms and perhaps an
isolated severe thunderstorm from late Friday morning into Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Cohen

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 2:42 AM CDTRed Flag WarningTOPAnderson, Clay, Cloud, Coffey, Dickinson, Douglas and 12 more17 hr

Nearby

Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.